An Introduction To Drug Allergies – Symptoms, Causes and Misdiagnosis

Having an adverse drug reaction to a medication may be more common than you realize.  Almost any drug has the ability to cause an allergic reaction.  The reaction you have can range from mildly irritating to life threatening with many possibilities in between.

 

Drug Allergy Symptoms

A true drug allergy produces an allergic reaction to the medication.  Your body’s immune system will make antibodies against the drug and it will release histamines to create the symptoms you experience such as hives, itchy skin, or a rash. You could have mild swelling and irritation of your lips, mouth and throat or develop a fever.  The reaction can occur moments after taking the medication or could appear later.  The symptoms can be rather one-dimensional, a rash only affecting your skin, or could be like erythema multiforme, a body-wide response that includes skin lesions but also involves fever, joint pain, and eye problems. Read more here on allergy symptoms.

pills

The first time you take a drug you have a very, very small chance of having a problem unless it is close enough in form to something you are already allergic to, that your body mistakes it for that substance.  Once you have been exposed to the medicine, and your body has decided whether it is allergic to it, the next time you take it you will have an allergic reaction.  Reactions can be tricky – they need not show up immediately so it could take a few doses of the medications before you will react and the symptoms can be variable each time you take the medication.

The worst possible allergic response you could have is an anaphylactic reaction. With this you will notice that your face, mouth, and throat will swell and you will start to feel as though you cannot breath. Your body will react with a drop in blood pressure as well and you could have a weak, rapid pulse. Trying to stand up can lead to dizziness or loss of consciousness. Antihistamines are not strong enough to treat this problem. Anaphylaxis will always require medical care, even if you have an epi-pen available.  The reaction can take some time to work its way to its end and you may need more medical support along the way.

 

Skin rash as result of penicillin allergy

A rash as a symptom of penicillin allergy. Image courtesy of wikimedia.org

Drug Intolerance – A Different Problem


Morphine “allergy”
is an example of a drug allergy that always needs to be carefully evaluated.  It is rare to have a true allergic reaction to morphine or any of its derivatives and related compounds.  The most common adverse effects of opiates are digestive upset (with nausea, vomiting, or constipation) or drowsiness.  A patient may report an allergy to morphine because of the digestive upset they have endured, but they are highly unlikely to have a true allergy.

Many people call intolerance to a drug an allergy.  Having an irritated stomach is rarely a true allergic reaction, but it is an intolerance that you may wish to avoid by not taking the medication again.  It is important that you can tell health care professionals exactly what happens when you take the medicine so that they can understand how “allergic” or “intolerant” you are to it.  There are rare situations when the doctor may choose to treat the intolerance or allergy while giving you the drug, because it is the best medicine for the situation.

To make things more confusing, certain opioid pain relievers cause a histamine release even though it is not an allergic reaction.  Your body will respond to the histamines with itching, hives, sweating, and mild decrease in blood pressure, just like it would if you had a mild true allergic reaction.  Histamine release is dose dependent so the lowest dose of pain reliever needs to be used, or you may need a switch to a different pain relief medication.  Adding an antihistamine may help decrease the drug hypersensitivity reaction.  If this is not enough, a strategy that your doctor may use is for you to take a stronger opioid pain reliever at a lower dose, with hopefully a lower histamine release.

Read our article summarizing the difference of allergy vs intolerance.

 

Drug Interactions

Another reason for not taking a specific medication can be a drug interaction. If you are already on certain medications you may find that a new one is contraindicated because it will interact with your current medications.  Your doctor may need to pick a different drug in order to avoid serious interactions.

The first place to start any investigation into possible drug interactions is with your pharmacist.  Your doctor’s office can also help you.  If you want to do the checking on your own then try an internet tool such as www.drugs.com.  This website offers a drug interaction checker that is easy to use and understand.

Pepid offers a similar checker which also tries to include reactions with herbs, supplements, and other non-drug items.  It is found at here but works only on iPhones.

 

Common Drug Allergies

Antibiotics are the most likely compounds to cause allergic reactions.  Penicillin and derivatives like amoxicillin are the number one cause.  Compounds related to penicillin, like cephalexin can cause a reaction because of the penicillin allergy, but many people find that they can take cephalosporin antibiotics like cephalexin, even though they have a penicillin allergy.  Sulfa drug allergy is another major contributor the list.  Antibiotics also cause intolerance symptoms like nausea, vomiting, and diarrhea – even when they do not cause an allergic reaction.

The main culprits when it comes to drugs causing allergic reactions include:drugs in-hand

  •             penicillin and related antibiotics
  •             sulfa containing drugs (sulfonamides)
  •             barbiturates
  •             anticonvulsants
  •             insulin (there are multiple types of insulin)
  •             iodine

Other potential medical causes – but not strictly ‘drugs’ so not on the above list include vaccinations, latex (rubber) and reactions to iodine used as a contrast for some X-ray investigations.

 

So be careful when taking medications.  At any time they can cause an adverse reaction, either a true allergy or an intolerance reaction.  If something happens that you aren’t sure about contact your doctor.  They can help you sort out the situation with a proper diagnosis and treatment plan.  Don’t sit at home with intolerance reactions and suffer.  Make the call.  Also, don’t stop a drug because of a reaction without your doctor knowing.

Leave a Reply

Your email address will not be published. Required fields are marked *

*

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>